I have a 63 year-old male with spinal stenosis needing L2-L5 fusion/laminectomy in OR received Versad, Fentanyl, Diprivan, Lidocaine, Neoephredine,Succinylcholine and Latex foley having rash on chest and abdomen 45 minutes later. He received Decadron, and Hibiclens was used to clean area of incision with subsequent urticaria. Patient received H1, H2, Solucortef and Benadryl with resolution of hives. He had no respiratory or cardiovascular problems. I ordered tryptase, histamine, IgE to Egg, IgE to Soybean and IgE to Latex. My understanding is to wait to skin test for two weeks. What other work up would you advise? The patient also has history of childhood asthma, seasonal allergic rhinitis/conjunctivitis and throat closure with lentils and green peas. Have you seen any urticaria with Hibiclens?


Thank you for your inquiry.

The last question you asked is the easiest to answer. In my opinion, the Hibiclens (chlorhexidine) is a very likely candidate. Several cases of anaphylaxis as well as urticaria due to chlorhexidine have been reported. The mechanism underlying these reactions does involve IgE, and there is a skin test protocol you can use. It is in the references copied below (1-4).

Of course, any of the agents that you mentioned could be responsible, and the next most likely candidate in my opinion would be succinylcholine. You are correct in your intent to skin test to all of the agents involved. Two of these agents (chlorhexidine and succinylcholine) also have ImmunoCAP tests available, and they should be ordered.

We have had a number of inquiries regarding perioperative anaphylactic events, and you will find these entries very helpful in obtaining references which will give you skin test concentrations and the general philosophy used in the approach to patients with these types of reactions.

You may access these entries by clicking here and entering "perioperative anaphylaxis" into the search box.

In summary, based on the information you supplied and data we have regarding anaphylactic reactions during operative procedures, the two most likely candidates responsible for the event are chlorhexidine and succinylcholine. There are skin test protocols as well as ImmunoCAPs available for both drugs. You should obtain both tests to these agents, and should skin test to the remainder of the agents where protocols are available. You will find the references for these protocols in the previous entries on our website that are mentioned above. You will also find some skin test information in Reference Number 5 as well in the chapter on "Perioperative Anaphylaxis" (5).

Thank you again for your inquiry and we hope this response is helpful to you.

1. Sokol WN. Nine episodes of anaphylaxis following cystoscopy caused by Cidex OPA (ortho-phthalaldehyde) high-level disinfectant in 4 patients after cystoscopy. Journal of Allergy and Clinical Immunology 2004 (August); 114(2):392-397.

2. Dyer JE, Nafie S, Mellon JK, Khan MA. Anaphylactic reaction to intraurethral chlorhexidine: sensitization following previous repeated uneventful administration. Ann R Coll Surg Engl. 2013 Sep;95(6):e105-6. doi: 10.1308/003588413X13629960047597.

3. Bae YJ1, Park CS, Lee JK, Jeong E, Kim TB, Cho YS, Moon HB. A case of anaphylaxis to chlorhexidine during digital rectal examination. J Korean Med Sci. 2008 Jun;23(3):526-8. doi: 10.3346/jkms.2008.23.3.526.

4. Toomey M. Preoperative chlorhexidine anaphylaxis in a patient scheduled for coronary artery bypass graft: a case report. AANA J. 2013 Jun;81(3):209-14.

5. Lieberman P, Nicklas R, Oppenheimer J, Kemp S, Lang D, et al. The diagnosis and management of anaphylaxis practice parameter: 2010 Update. Journal of Allergy and Clinical Immunology 2010 (September); 126(3):477-480 e42.

Phil Lieberman, M.D.

I am writing regarding the Ask The Expert  answer in which you responded to an inquiry about anaphylaxis after cystoscopy. You state that Chlorhexidine should be considered and quote my article in the Journal of Allergy in 2004. However my article reported anaphylaxis to Cidex OPA (ortho-phthalalehyde) not Chlorhexadine. The importance of this is that one can skin test to the OPA and if positive Cidex without OPA is safe to use as the four patients who experienced life -threatening anaphylaxis with endoscopes disinfected with Cidex OPA were rescoped using cIDEX  tolerated the Cidex treated endoscopies without reactions. I think a corrreection to your article is indicated.

Thank you for your comment.
Chlorhexidine is one of the concerns of culprit agents for anaphylaxis following a surgical procedure. Dyer describes the first case of intraurethral chlorhexidine causing a reaction, but there are over 20 cases of chlorhexidine anaphylaxis reported. Your reference describes the occurrence of a rarer cause of reactions, ortho-phthaldehyde. I agree the current wording is misleading with your reference in a sentence referring to chlorhexidine; although, I believe chlorhexidine remains a significant consideration for the reaction described in the submitted question.

I have shared your concerns with Dr. Lieberman and await his response. I agree that a letter to the editor may be appropriate to clarify the question and I will add an addendum to the Ask The Expert entry once I receive Dr. Lieberman's response.

Dr. Lieberman has responded.
Dear Dr. Sokol:
Thank you for your letter regarding my Ask the Expert response to a case of anaphylaxis occurring during cystoscopy. I appreciate your comment and agree entirely with Dr. Ledford's response. It is customary for us to add the addendum and a letter to the editor which presents your letter in its original form.  
As Dr. Ledford mentioned, we greatly appreciate your interest in Ask the Expert, and your taking the time to note the very important point mentioned in your e-mail.  
Phil Lieberman, M.D.

Thanks for your interest in Ask The Expert and making me aware of your concerns.
All my best.

Dennis K. Ledford, MD, FAAAAI

An unexpected cause of an acute hypersensitivity reaction during recovery from anaesthesia.
Thong CL, Lambros M, Stewart MG, Kam PC
Anaesth Intensive Care. 2005;33(4):521.
Acute hypersensitivity reactions to chlorhexidine in the operating room are probably more likely to occur during the early phases of anaesthesia because chlorhexidine is often used for cleaning the surgical field or during placement of indwelling catheters. We report a case of an acute hypersensitivity reaction that occurred in the post anaesthetic care unit. Subsequent skin testing suggested sensitivity to chlorhexidine, which had been applied over the vaginal mucosa at the end of surgery. Relevant issues in the investigation of acute hypersensitivity reactions in the post anaesthetic period are discussed.
Department of Anaesthesia, St George Hospital, Kogarah, New South Wales.

Ask A Question

Healthcare Professionals: If you can’t find what you are looking for, please send us your question.

Due to the number of questions submitted to Ask the Expert, we are experiencing a significant delay in responses at this time.

Ask now

AAAAI - American Academy of Allergy Asthma & Immunology